Alert archive / Alabama / High Wind Warnings in 2020
High Wind Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this high wind warning at Oct 28, 2020, 10:19 PM CDT for DeKalb County, Marshall County, Alabama. It took effect at Oct 29, 2020, 2:00 AM CDT. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 28, 2020, 10:19 PM CDT (03:19 UTC)
- In effect from
- Oct 29, 2020, 2:00 AM CDT
- Expired
- Oct 29, 2020, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Huntsville, AL
Counties DeKalb County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 1 Sse Collinsville, AL | A TREE WAS KNOCKED DOWN ON AL HIGHWAY 68. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 1 Ssw Pine Ridge, AL | A TREE AND POWERLINES WERE KNOCKED DOWN AT 100 CR 88. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 2 E Geraldine, AL | A TREE WAS KNOCKED DOWN ON CR 212. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 2 Ne Boaz, AL | A VEHICLE HIT A TREE IN THE ROAD ON CR 378. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 3 Ese Collinsville, AL | TREES WERE KNOCKED DOWN ON AL HIGHWAY 176 OF OFF AL HIGHWAY 68. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 3 W Geraldine, AL | A POWER POLE WAS KNOCKED DOWN ON CR 359. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 4 E Boaz, AL | A TREE WAS KNOCKED DOWN ON CR 479. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 4 N Fort Payne, AL | A TREE WAS KNOCKED DOWN ON I-59 AT MM 234. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 4 Nne Collinsville, AL | A TREE WAS KNOCKED DOWN ON U.S. HIGHWAY 11 AT CR 83. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 6 S Fort Payne, AL | A TREE WAS KNOCKED DOWN ON CR 127. |
| Oct 29, 2:35 AM CDT | NON-TSTM WND DMG | 6 W Crossville, AL | A TREE WAS KNOCKED DOWN AT AL HIGHWAY AT CR 124. |
| Oct 29, 3:00 AM CDT | NON-TSTM WND DMG | 5 N Collinsville, AL | TREE DOWN ON CR 212. LOCATION ESTIMATED. |
| Oct 29, 3:00 AM CDT | NON-TSTM WND DMG | Boaz, AL | TREE DOWN ON AL 168 IN BOAZ. LOCATION AND TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
910 WWUS74 KHUN 290319 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 1019 PM CDT Wed Oct 28 2020 ALZ008-010-291100- /O.NEW.KHUN.HW.W.0001.201029T0700Z-201029T1100Z/ /O.NEW.KHUN.WI.Y.0009.201029T1100Z-201029T1700Z/ /O.EXT.KHUN.WI.Y.0008.000000T0000Z-201029T0700Z/ Marshall-DeKalb- Including the cities of Albertville, Boaz, Guntersville, Arab, Fort Payne, and Rainsville 1019 PM CDT Wed Oct 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 AM CDT THURSDAY... ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 AM CDT THURSDAY... ...WIND ADVISORY IN EFFECT FROM 6 AM TO NOON CDT THURSDAY... * WHAT...For the High Wind Warning, sustained east to northeast winds around 45 mph with gusts of 60 to 65 mph can be expected, especially in elevated terrain. For the Wind Advisories, sustained winds around 25 mph are expected, along with gusts up to 35 mph. * WHERE...Marshall and DeKalb Counties. * WHEN...For the High Wind Warning, from 2 AM to 6 AM CDT Thursday. For the Wind Advisories, from until 2 AM CDT Thursday, and from 6 AM to noon CDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ALZ009-016-291100- /O.CON.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Jackson-Cullman- Including the cities of Scottsboro and Cullman 1019 PM CDT Wed Oct 28 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT THURSDAY... * WHAT...Sustained winds around 25 mph are expected, along with gusts up to 35 mph. * WHERE...Jackson and Cullman Counties. * WHEN...Until noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 70/DD
1 follow-up statement
490 WWUS74 KHUN 291116 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 616 AM CDT Thu Oct 29 2020 ALZ008-291230- /O.CAN.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/ /O.EXP.KHUN.HW.W.0001.000000T0000Z-201029T1100Z/ Marshall- Including the cities of Albertville, Boaz, Guntersville, and Arab 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY IS CANCELLED... ...HIGH WIND WARNING HAS EXPIRED... $$ ALZ010-291700- /O.EXP.KHUN.HW.W.0001.000000T0000Z-201029T1100Z/ /O.CON.KHUN.WI.Y.0009.000000T0000Z-201029T1700Z/ DeKalb- Including the cities of Fort Payne and Rainsville 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... ...HIGH WIND WARNING HAS EXPIRED... * WHAT...Southwest winds 15 to 25 mph with gusts to 35 mph. * WHERE...Marshall and DeKalb Counties. * WHEN...Until noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ALZ016-291230- /O.CAN.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Cullman- Including the city of Cullman 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased across portions of north central Alabama and the Wind Advisory has been cancelled. Nevertheless, wind gusts around 15 to 20 mph will be possible today. $$ ALZ009-291700- /O.CON.KHUN.WI.Y.0008.000000T0000Z-201029T1700Z/ Jackson- Including the city of Scottsboro 616 AM CDT Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Sustained winds around 25 mph are expected, along with gusts up to 35 mph. * WHERE...Jackson and Cullman Counties. * WHEN...Until noon CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this high wind warning went out at Oct 28, 7:59 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 28, 7:59 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
759 PM CDT Wed Oct 28 2020
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 315 PM CDT Wed Oct 28 2020
A busy day weatherwise continues across the greater Tennessee Valley
this afternoon, with rain bands indirectly associated with Hurricane
Zeta bringing bouts of showers, some locally heavy to the region.
Now Category 2 Zeta with sustained winds of 110 mph was about 130
miles SSW of New Orleans, heading NNE at 20 mph. This should result
in Zeta making landfall late this afternoon south of New Orleans. The
system once inland will weaken as it rapidly heads to the NNE, then
NE tonight across central AL. It's center of circulation should be
near the TN/NC border at daybreak Thu. Given the official path of
the system is just to the south of this forecast area, it's rapid
movement may still allow strong winds associated with it impacting
the area in the late night, as the storm moves across the eastern AL.
We have a Wind Advisory for Cullman, Marshall, DeKalb, and Jackson
counties from 9 PM this evening to Noon Thu. Winds over this area
should increase into the 15-25 mph range, with gusts to 50 mph. If Zeta
maintains high winds this far inland, we may have to issue a High
Wind Warning (sustained winds over 58 mph) for parts of NE AL late
tonight.
Earlier today, a Predecessor Rain Event (PRE) formed over the TN
Valley, as a surge of tropical moisture (with precipitable water
amounts over 2 inches), and strong isentropic upglide in the 300K
region produced locally very heavy rainfall across parts of region.
Unofficially, amounts upwards of 2-3 inches fell mainly on areas
near and west of I-65. The strongest upglide has shifted to our
north, with the heaviest rains mainly over TN. There is another area
of locally heavy rainfall moving northward along the MS/AL border.
This activity will remain close to the border into the early evening.
With the heavy rain that has already occurred (that has almost
soaked a formerly dry ground), flooding risks have increased. Given
that more heavy rainfall more directly associated with Zeta are
expected in the overnight, we have expanded a Flash Flood Watch for
our central and eastern areas (closer to the system), including
southern middle TN. Am banking that the heaviest rainfall will end
over NW AL, so kept them out of a FF Watch for now.
Mild conditions are expected into the overnight given a tropical
airmass in place over the region. Low temperatures will only cool
into the low/mid 60s.
.SHORT TERM...(Thursday through Friday)
Issued at 315 PM CDT Wed Oct 28 2020
By daybreak Thu, Zeta's center of circulation should be rocketing to
the NE over the TN/NC border. As it moves further to the NE, shower
activity with the system will end from west to east during Thu. One
more warm day is expected, before a notable cool change begins late
in the evening. A cold upper low now over West Texas (that in part
earlier helped to produce wintry weather over the Rockies and
adjacent plains), will move east and bring colder air to the region.
After high temperatures in the lower 70s Thur, colder air filtering
in will chill air temperatures, with lows in the mid/upper 40s by
Friday morning. Friday, the sun should finally return after almost a
week of not being seen. Despite the sun, cold air advection will win,
as highs to end the work week will only rise into the mid/upper 50s.
.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Wed Oct 28 2020
The rest of this forecast period will be dry with closer to
seasonable temperatures expected. High pressure building across the
area after Zeta exits the coast will bring clear skies to end the
week. High temperatures for Halloween should rise to around 60, and
lows in the evening in the 50s, bottoming out in the upper 40s by Sun
morning. Another reinforcing cold front should sweep across the area
during Sunday, being driven by high pressure from the east Pacific
and western Canada. Thus even colder temperatures are expected for
the first few days of the new month. Highs on Mon will be in the
low/mid 50s, with near 60s on Tue, and mid/upper 60s by the middle of
next week. Low temperatures will cool into the low/mid 30s Sun/Mon
nights. Depending upon how wet the ground by then, there could be
frosts and/or freezes to contend with during that time.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 758 PM CDT Wed Oct 28 2020
VFR conditions currently exist at the HSV/MSL terminals, with -RA
falling from an As deck of 5-10 kft in the moist airmass ahead of
Hurricane Zeta. This is expected to persist until roughly 05Z, when
the core of Zeta will begin to make its closest approach to the
region, as it accelerates northeastward through central AL. Cigs will
descend to MVFR (1500-2500 ft AGL) as this occurs, along with
prevailing +RA and vsby reductions to as low as 4SM. The period of
heavy rainfall will be rather brief, ending at MSL/08Z and HSV/09Z,
but MVFR cigs/vsby reductions will continue thru 14Z amongst a
widespread coverage of -SHRA. Although scattered/fast-moving showers
will be a possibility for the remainder of the day, we have removed
precipitation in the TAFs beyond 14Z due to uncertainty regarding
coverage of this activity. Regarding sfc winds, we have indicated
flow backing to the ESE and increasing to 12G20 knots by 03Z, and
introduced LLWS due to the strength of the low-level jet. The threat
for LLWS will subside as widespread +RA comes to an end, and low-
level flow temporarily backs to NNW in the wake of Zeta. A WSW flow
of 10-20 knots will occur for much of the day tomorrow, with MVFR
stratus slowly rising into the 2500-3500 ft layer by late aftn.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday morning for ALZ005>010-016.
Wind Advisory until noon CDT Thursday for ALZ008>010-016.
TN...Flash Flood Watch through Thursday morning for TNZ076-096-097.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Oct 28, 4:11 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 411 PM CDT Wed Oct 28 2020 ALZ001>010-016-TNZ076-096-097-291245- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 411 PM CDT Wed Oct 28 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Another round of heavy rainfall is expected to occur into Thursday morning, as Hurricane Zeta tracks through Central Alabama. The main hazards will be locally heavy rainfall, which may lead to minor flooding, and gusty gradient winds of 25 mph with gusts between 40 and 50 mph in portions of northeastern Alabama. Isolated thunderstorms will continue to be possible this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The probability of widespread hazardous weather is low. Rises and possible minor flooding could occur as runoff from previous rainfall continues into Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 20
In the hours before
Local storm report, Oct 28, 6:07 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CDT WED OCT 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY RAIN 2 NNE MADISON 34.73N 86.74W
10/28/2020 M2.81 INCH MADISON AL PUBLIC
2.81 INCHES OF RAINFALL WAS MEASURED AT THIS
LOCATION BEGINNING AT MIDNIGHT AND ENDING AT
3 PM ON THE 28TH.
&&
KTWLocal storm report, Oct 28, 7:18 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
718 PM CDT WED OCT 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 3 SSW MADISON 34.66N 86.77W
10/28/2020 E2.64 INCH MADISON AL ASOS
A RECORD 2.64 INCHES FELL AT THIS LOCATION
FOR THE DAY THROUGH 4 PM.
&&
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 10:19 PM CDT | Wind Advisory | HUN | DeKalb, Marshall | 14 hr |
| Oct 29, 1:27 AM CDT | Special Weather Statement | HUN | Cullman | 33 min |
| Oct 29, 2:04 AM CDT | Special Weather Statement | HUN | Cullman, Marshall | 26 min |
| Oct 29, 3:07 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 38 min |
| Oct 29, 3:45 AM CDT | Special Weather Statement | HUN | Jackson | 45 min |
Nearby
High Wind Warnings in Alabama, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.